|omega-3 fish oil and flaxseed with diet and meds
Jul 4, 2009
I have borderline high cholesterol, my good HDL is 47, and LDL 125,TRIGLYCERIDE 171 , and i take kaletra and truvada, I take these supplements ,(omega-3 fish oil and flaxseed) with each meal 2-3 times a day, and my meds in the eve about 45 mins after my dinner, i started to really use the supplements after hearing about heart disease and treating high cholesterol, i exercise lots, and always eat low cal foods, are there any interactions with these 2 supplements that i should worry about? i am undetectable since the time i started the meds..i am trying to lower the TRIGLYCERIDES, but also want to make sure these supplements will not interact with my meds,as i have no side effects anymore from the meds..(finally after 2.5 yrs).I just want to make sure the mix of everything is good. terry
Response from Mr. Vergel
So far, we have seen no interactions between Omega 3 fatty acid supplements and HIV medications. There have been over 4 studies done that showed they worked to reduce triglycerides without any effect on viral load, but interaction studies were not performed.
However, there are some with other medications.
I took this from http://www.umm.edu/altmed/articles/omega-3-000971.htm
Possible Interactions with: Omega-3 Fatty Acids Interactions:
If you are currently being treated with any of the following medications, you should not use omega-3 fatty acid supplements, including eicosapentaenoic acid (EPA), docosahexaenoic acid (DHA), and alpha-linolenic acid (ALA), without first talking to your health care provider.
Blood-thinning medications -- Omega-3 fatty acids may increase the effects of blood thinning medications, including aspirin, warfarin (Coumadin), and clopedigrel (Plavix). While the combination of aspirin and omega-3 fatty acids may actually be helpful under certain circumstances (such as in heart disease), they should only be taken together under the guidance and supervision of a health care provider.
Blood sugar lowering medications -- Taking omega-3 fatty acid supplements may increase fasting blood sugar levels. Use with caution if taking blood sugar lowering medications, such as glipizide (Glucotrol and Glucotrol XL), glyburide (Micronase or Diabeta), glucophage (Metformin), or insulin, as omega-3 fatty acid supplements may increase your need for the medication(s).
Cyclosporine -- Taking omega-3 fatty acids during cyclosporine (Sandimmune) therapy may reduce toxic side effects, such as high blood pressure and kidney damage, associated with this medication in transplant patients.
Etretinate and topical steroids -- The addition of omega-3 fatty acids (specifically EPA) to the drug therapy etretinate (Tegison) and topical corticosteroids may improve symptoms of psoriasis.
Cholesterol-lowering medications -- Following certain nutritional guidelines, including increasing the amount of omega-3 fatty acids in your diet and reducing the omega-6 to omega-3 ratio, may allow a group of cholesterol lowering medications known as "statins", including atorvastatin (Liptor), lovastatin (Mevacor), and simvastatin (Zocor) to work more effectively.
Nonsteroidal anti-inflammatory drugs (NSAIDs) -- In an animal study, treatment with omega-3 fatty acids reduced the risk of ulcers from nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen (Motrin or Advil) and naproxen (Alleve or Naprosyn). More research is needed to evaluate whether omega-3 fatty acids would have the same effects in people.
Blood-thinning Medications Cyclosporine Nonsteroidal Anti-inflammatory Drugs (NSAIDs) Alternative Names:
Omega-3 Fatty Acids
Reviewed last on: 5/1/2007 Ernest B. Hawkins, MS, BSPharm, RPh, Health Education Resources; and Steven D. Ehrlich, N.M.D., private practice specializing in complementary and alternative medicine, Phoenix, AZ. Review provided by VeriMed Healthcare Network.
HIV and green tea
HCV RNA PCR tests
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.